Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 155, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 11:45 PM CDT for 4 counties in Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 11:45 PM CDT (04:45 UTC)
- Expired
- Aug 27, 2018, 12:22 AM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 238 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 11:55 PM CDT | TSTM WND DMG | 10 Ene Grygla, MN | TREES AND BRANCHES DOWN NEAR NORTHWOOD CHURCH. TIME ESTIMATED BY OBSERVER. |
| Aug 27, 12:20 AM CDT | TSTM WND DMG | 5 Sw Clementson, MN | INITIAL REPORTS RECEIVED VIA SOCIAL MEDIA. MN DNR AERIAL PHOTOS SHOW LARGE AREAS OF BLOWDOWN TIMBER STRETCHING ALONG A SW-NE DIAGONAL FROM ABOUT 26 MILES SOUTH OF WILLIAMS, NEAR THE BELTRAMI COUNTY LINE, TO THIS LOCATION SOUTHWEST OF CLEMENTSON. HUNDREDS OF PI |
| Aug 27, 12:31 AM CDT | TSTM WND DMG | 2 Ssw Clementson, MN | RECEIVED PHOTOS ON SOCIAL MEDIA OF NUMEROUS TREES AND LARGE LIMBS DOWN WITH SOME STRUCTURAL DAMAGE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
752
WUUS53 KFGF 270445
SVRFGF
MNC007-077-089-135-270545-
/O.NEW.KFGF.SV.W.0155.180827T0445Z-180827T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1145 PM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Marshall County in northwestern Minnesota...
Roseau County in northwestern Minnesota...
Northern Beltrami County in north central Minnesota...
Lake of the Woods County in north central Minnesota...
* Until 1245 AM CDT.
* At 1145 PM CDT, severe thunderstorms were located along a line
extending from 12 miles north of Pinecreek to Carmel, moving east
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Jelle and Carmel around 1150 PM CDT.
Fourtown and Malcolm around 1155 PM CDT.
Thorhult around 1200 AM CDT.
Garden Island State Recreation Area around 1245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4935 9507 4937 9495 4933 9486 4932 9481
4918 9479 4888 9468 4883 9471 4878 9469
4872 9459 4869 9444 4870 9443 4821 9443
4820 9602 4900 9607 4900 9516 4938 9515
TIME...MOT...LOC 0445Z 274DEG 40KT 4916 9590 4826 9547
HAIL...1.00IN
WIND...60MPH
$$
JK1 follow-up statement
152
WWUS53 KFGF 270522
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1222 AM CDT MON AUG 27 2018
MNC007-077-089-135-270531-
/O.CAN.KFGF.SV.W.0155.000000T0000Z-180827T0545Z/
Marshall MN-Roseau MN-Beltrami MN-Lake of the Woods MN-
1222 AM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL...ROSEAU...
NORTHERN BELTRAMI AND LAKE OF THE WOODS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4935 9507 4937 9495 4933 9486 4932 9481
4918 9479 4888 9468 4883 9471 4878 9469
4872 9459 4869 9444 4870 9443 4821 9443
4820 9602 4900 9607 4900 9516 4938 9515
TIME...MOT...LOC 0519Z 274DEG 40KT 4913 9531 4823 9489
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:17 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 26, 10:17 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1017 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 1016 PM CDT Sun Aug 26 2018 With a shortwave ejecting out into the Northern Plains and the low level jet starting to ramp up, convection has been increasing in coverage across much of the central and northern CWA. Storms have been moving into the southern counties also but are more isolated in coverage. MU CAPE is ranging from near 1500 J/kg in the north to 3000 in the south, and deep layer bulk shear is over 50 kts. A severe thunderstorm watch has been issued to include the counties to the north and east of the existing tornado watch as the storms move eastward. CAM models have not been very consistent with where they are taking the strongest cells, but have a general idea of quite a bit of rain in the north and more hit and miss in the south. Adjusted POPs accordingly. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Aug 26 2018 Still tried to hit the 8 pm to just past midnight time frame as the prime hours for storm development. Not much happening right now, but expect storms to blossom over the area in the next couple of hours. Pretty hard to say exactly where and when, so all TAF sites still have a chance. Activity should begin to wane a few hours after midnight. These storms could also drop some heavy rain at times. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 26, 10:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND GST 1 S HALLOCK 48.75N 96.94W
08/26/2018 M66 MPH Kittson MN AWOS
&&
TGRAFENALocal storm report, Aug 26, 11:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1104 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND GST 6 W KENNEDY 48.64N 97.04W
08/26/2018 M58 MPH Kittson MN MESONET
NDAWN
&&
TGRAFENALocal storm report, Aug 26, 11:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 1 NE STEPHEN 48.46N 96.86W
08/26/2018 M53 MPH Marshall MN MESONET
&&
TGRAFENALocal storm report, Aug 26, 11:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST DONALDSON 48.57N 96.90W
08/26/2018 M60 MPH KITTSON MN MESONET
RWIS
&&
TGRAFENASpecial weather statement, Aug 26, 11:18 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1118 PM CDT SUN AUG 26 2018
MNZ001-002-008-009-013>015-270500-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
West Polk MN-Norman MN-East Polk MN-
1118 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...RED
LAKE...NORTH CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHWESTERN
BELTRAMI AND PENNINGTON COUNTIES UNTIL MIDNIGHT CDT...
At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rosewood to near Beltrami. Movement was
northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Rosewood, Dakota Junction and Thief River Falls around 1120 PM
CDT.
Melvin around 1125 PM CDT.
Maple Bay around 1135 PM CDT.
Erskine around 1150 PM CDT.
Other locations impacted by these storms include Thief River Falls
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4802 9556 4802 9558 4785 9558 4744 9654
4821 9638 4823 9555
TIME...MOT...LOC 0418Z 247DEG 37KT 4820 9629 4749 9643
CJLocal storm report, Aug 26, 11:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND DMG 5 S WARREN 48.12N 96.77W
08/26/2018 Polk MN PUBLIC
2-3 INCH TREE BRANCHES BROKEN OFF
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 62 min |
| Aug 26, 10:30 PM CDT | Special Weather Statement | FGF | Polk | 45 min |
| Aug 26, 10:37 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 23 min |
| Aug 26, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk, Red Lake | 44 min |
| Aug 26, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Aug 26, 11:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Polk | 48 min |
| Aug 26, 11:18 PM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 42 min |
| Aug 26, 11:48 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 27 min |
| Aug 26, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Mahnomen, Polk | 51 min |
| Aug 27, 12:30 AM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods | 30 min |
| Aug 27, 12:38 AM CDT | Special Weather Statement | FGF | Becker, Clearwater, Mahnomen | 67 min |
| Aug 27, 12:53 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Aug 27, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.